Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Paducah, KY

June 20, 1998Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 20, 1998, 1:23 AM CDT for Butler County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 1:23 AM CDT (06:23 UTC)
Expired
Jun 20, 1998, 3:30 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3844 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 200622
FFWPAH
MOC023-200830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 330 AM CDT

* AT AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NORTHERN BUTLER
  COUNTY...MOVING SOUTHEAST AT 35 MPH.

* DOPPLER RADAR INDICATED UP TO 3 INCHES OF RAIN HAS FALLEN IN
  BUTLER COUNTY. THE STORMS ARE EXPECTED TO GRADUALLY DECREASE
  THROUGH 2 AM WITH ANOTHER 1/2 INCH POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

PS/DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:30 PM CDT, 11 hours 53 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM CDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT FRI JUN 19 1998

MAIN FORECAST CONCERN FOR TONIGHT IS CHANCE OF THUNDERSTORMS TOWARD
DAYBREAK.

LATEST SURFACE ANALYSIS SHOWS WEAK BOUNDARY BETWEEN PAH AND STL.
ONLY HIGH CLOUDS VISIBLE ON NSAT OVER THE REGION...LOW CLOUDS MAINLY
OVER ARKANSAS. KPAH MAY BE TRYING TO SHOW WEST-EAST BOUNDARY UP NEAR
THE CARBONDALE AREA.

ANY THUNDERSTORMS THAT DO DEVELOP IN THE AFTERNOON HEAT SHOULD
QUICKLY DIE OFF AROUND SUNSET LEAVING A MOSTLY CLEAR SKY. MODELS IN
GENERAL AGREEMENT KEEPING A STRONG SURFACE HIGH OVER THE
SOUTHEASTERN U.S. SEVERAL SHORT WAVES EJECT OUT OF THE CENTRAL AND
SOUTHERN PLAINS OVER THE NEXT 48 HOURS AND MOVE UP THE RIDGE OVER
THE EASTERN HALF OF THE COUNTRY. THE NEXT SHORT WAVE WILL AFFECT THE
FORECAST AREA BY DAYBREAK WITH DECENT LIFT AND SUFFICIENT LOW LEVEL
MOISTURE. ATMOSPHERE SHOULD ONCE AGAIN BECOME QUITE UNSTABLE WITH
CAPES FORECAST TO6 BE AROUND 2000-2500 J/KG AND LIS OF -2 TO -6.

RAIN COOLED LOWS IN THE MID AND UPPER 60S WERE LOWER THAN MOS
GUIDANCE FROM YESTERDAY BUT SEE NO REASON DEVIATE MUCH.

ML

In the hours before

Local storm report, Jun 20, 12:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Local storm report, Jun 20, 12:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Special weather statement, Jun 20, 12:56 AM CDT, 27 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT...FOR ALL OF
SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG AND
SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN ILLINOIS.
IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF A LINE
FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND LARGE HAIL...WILL
OVERSPREAD THE REMAINDER OF SOUTHEAST MISSOURI AND INTO PARTS OF
SOUTHWEST ILLINOIS THROUGH ABOUT 2 AM AND ACROSS THE REMAINDER OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY BETWEEN 2 AM AND 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WARNINGS AND STATEMENTS
ON THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO QUICKLY MOVE TO
THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR AREA.
CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER AREA
IF THREATENING WEATHER APPROACHES.

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:14 PM CDTSevere Thunderstorm WarningPAHCarter61 min
Jun 19, 11:34 PM CDTSevere Thunderstorm WarningPAHWayne56 min
Jun 20, 12:08 AM CDTSevere Thunderstorm WarningPAHBollinger52 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningPAHButler, Ripley58 min
Jun 20, 12:29 AM CDTSevere Thunderstorm WarningPAHStoddard51 min
Jun 20, 12:51 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott54 min
Jun 20, 1:12 AM CDTSevere Thunderstorm WarningPAHButler33 min
Jun 20, 3:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 4:26 AM CDTSevere Thunderstorm WarningPAHWayne64 min
Jun 20, 5:18 AM CDTFlash Flood WarningPAHButler3 hr
Jun 20, 5:22 AM CDTSevere Thunderstorm WarningPAHStoddard68 min
Jun 20, 7:59 AM CDTFlash Flood WarningPAHButler4 hr
Jun 20, 11:30 AM CDTFlash Flood WarningPAHWayne5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.